Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 1, NWS Riverton, WY

January 1, 20204 counties in Wyoming

NWS Riverton, WY issued this high wind warning at Jan 1, 2020, 12:26 AM MST for 4 counties in Wyoming. It was in force for 15 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 1, 2020, 12:26 AM MST (07:26 UTC)
Expired
Jan 1, 2020, 3:00 PM MST
In force
15 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Park County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 2 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 9:45 AM MSTSNOW 3East Entrance, WYYELLOWSTONE EAST ENTRANCE
Jan 1, 9:45 AM MSTSNOW 3East Entrance, WYYELLOWSTONE EAST ENTRANCE.
Jan 1, 9:45 AM MSTSNOW 4Pahaska, WY
Jan 1, 9:49 AM MSTSNOW 3.3Lamar Ranger Station, WY
Jan 1, 12:15 PM MSTSNOW 556 Sw Cody, WYYOUNTS PEAK SNOTEL
Jan 1, 12:15 PM MSTSNOW 556 Sw Cody, WYYOUNTS PEAK SNOTEL.
Jan 1, 12:15 PM MSTHEAVY SNOW 726 Wsw Clark, WYWOLVERINE SNOTEL
Jan 1, 12:15 PM MSTHEAVY SNOW 726 Wsw Clark, WYWOLVERINE SNOTEL.
Jan 1, 12:16 PM MSTSNOW 311 N Dubois, WYBURROUGHS CREEK SNOTEL
Jan 1, 12:16 PM MSTSNOW 311 N Dubois, WYBURROUGHS CREEK SNOTEL.
Jan 1, 12:16 PM MSTHEAVY SNOW 814 Ne Pahaska, WYEVENING STAR SNOTEL
Jan 1, 12:16 PM MSTHEAVY SNOW 814 Ne Pahaska, WYEVENING STAR SNOTEL.
Jan 1, 12:17 PM MSTSNOW 419 Wsw Wapiti, WYBLACKWATER SNOTEL
Jan 1, 12:17 PM MSTSNOW 419 Wsw Wapiti, WYBLACKWATER SNOTEL.
Jan 1, 12:17 PM MSTSNOW 521 W Clark, WYBEARTOOTH LAKE SNOTEL
Jan 1, 12:17 PM MSTSNOW 521 W Clark, WYBEARTOOTH LAKE SNOTEL.
Jan 1, 12:19 PM MSTSNOW 51 Wsw Canyon, WYCANYON SNOTEL.
Jan 1, 12:20 PM MSTSNOW 310 W Pahaska, WYSYLVAN LAKE SNOTEL.
Jan 1, 12:20 PM MSTSNOW 54 Wsw Pahaska, WYSYLVAN ROAD SNOTEL.
Jan 1, 12:20 PM MSTHEAVY SNOW 716 N Pahaska, WYPARKER PEAK SNOTEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS75 KRIW 010726
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1226 AM MST Wed Jan 1 2020

...High Wind Warning through 3 PM Wednesday for Southeast Fremont
and Natrona Counties...

.A very tight pressure gradient is resulting in strong to high
wind across portions of southeast Fremont into Natrona counties
late tonight and Wednesday.

WYZ019-020-012200-
/O.NEW.KRIW.HW.W.0001.200101T0726Z-200101T2200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1226 AM MST Wed Jan 1 2020

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts 50 to 60 mph.
  Locally higher gusts around 70 mph are expected along Outer
  Drive on the south side of Casper, and on ridge tops in
  southeast Fremont County.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County
  Lower Elevations. This includes Interstate 25.

* WHEN...Until 3 PM MST this afternoon. The strongest winds will
  occur through 9 AM, but remain windy all day.

* IMPACTS...Mainly to transportation. There is an elevated risk
  for a blow over for light and high profile vehicles, including 
  campers and tractor trailers. Please consider delaying travel if
  your driving such a vehicle.

* ADDITIONAL DETAILS...Please keep two hands on your steering
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

21
2 follow-up statements
432 
WWUS75 KRIW 010922
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
222 AM MST Wed Jan 1 2020

...High Wind Warning through 3 PM Wednesday for portions of
central and north-central Wyoming...

.A very tight pressure gradient and strong winds just above the
surface are creating strong to high wind across portions of 
central and north-central Wyoming today.

WYZ003-012200-
/O.EXA.KRIW.HW.W.0001.000000T0000Z-200101T2200Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
222 AM MST Wed Jan 1 2020

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts 50 to 60 mph. Locally
  higher gusts between 65 and 75 mph are expected near Clark.

* WHERE...Cody Foothills including Highway 120. The strongest
  winds will be just south of Cody, and between Clark and the
  junction of Highway 120 and the Chief Joseph Highway.

* WHEN...Until 3 PM this afternoon. The strongest winds will occur
  through 10 AM, but remain windy all day.

* IMPACTS...Mainly to transportation. There is an elevated to
  extreme risk for a blow over for light and high profile
  vehicles, including campers and tractor trailers. Please
  consider delaying travel if your driving such a vehicle. A few
  trees could be downed in the Cody area due to the strong wind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution of travelling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot, 
park into the wind to minimize the possibility of your car door 
hitting another parked vehicle.

&&

$$

WYZ019-020-012200-
/O.CON.KRIW.HW.W.0001.000000T0000Z-200101T2200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
222 AM MST Wed Jan 1 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts 50 to 60 mph. 
  Locally higher gusts around 70 mph are expected along Outer 
  Drive on the south side of Casper, and on ridge tops in 
  southeast Fremont County.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations. This includes Interstate 25.

* WHEN...Until 3 PM this afternoon. The strongest winds will 
  occur through 9 AM, but remain windy all day.

* IMPACTS...Mainly to transportation. There is an elevated risk
  for a blow over for light and high profile vehicles, including
  campers and tractor trailers. Please consider delaying travel if
  you are driving such a vehicle.

* ADDITIONAL DETAILS...Patchy blowing snow is also possible which
  could result in reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution of travelling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot, 
park into the wind to minimize the possibility of your car door 
hitting another parked vehicle.
 
&&

$$

21
235 
WWUS75 KRIW 012146
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
246 PM MST Wed Jan 1 2020

WYZ019-020-012300-
/O.EXP.KRIW.HW.W.0001.000000T0000Z-200101T2200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
246 PM MST Wed Jan 1 2020

...HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON...

Widespread high wind speeds are no longer expected. Therefore, 
the high wind warning will be allowed to expire. 

However, a west to southwest wind with gusts of 30 to 40 mph will
continue through the rest of this afternoon and early evening. 
There may be a few gusts around 50 mph at Outer Drive.

$$

WYZ003-012300-
/O.EXP.KRIW.HW.W.0001.000000T0000Z-200101T2200Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
246 PM MST Wed Jan 1 2020

...HIGH WIND WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON...

Widespread high wind speeds are no longer expected. Therefore, 
the high wind warning will be allowed to expire. 

However, a west to southwest wind with gusts of 20 to 30 mph will
continue through the rest of this afternoon and early evening. 
There may be a few gusts around 40 mph near Clark.

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 31, 10:42 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Dec 31, 10:42 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1042 PM MST Tue Dec 31 2019

.SHORT TERM...This afternoon through Wednesday night

One last day of frigid temperatures for those areas that have been
locked under inversions for the last few days.Highs will be slightly
higher this afternoon, but will still be below 20 degrees over areas
west of the Divide and the Wind River Basin. Gusty southwest winds
will continue to blow across Natrona County this afternoon with
gusts of 40 to 50 mph. Isolated gusts up to 60 mph could occur, but
are unlikely. Stronger winds near Jeffrey City developed around
sunrise this morning with gusts over 60 mph, creating ground
blizzard conditions. A High Wind Warning is now in effect through
this evening for this area. This warning may have to be extended
through the morning New Year's Day. These winds in these areas will
continue tonight and into midday New Year's Day, before beginning to
subside in the afternoon. Gusty west winds also developed earlier
this morning in the Cody/Clark area, with gusts of 35 to 45 mph.
Similar conditions developed in the Upper Wind River Basin near
Dubois and Crowheart. These conditions are also expected to continue
through midday Wednesday, increasing slightly after midnight. Gusts
over 60 mph cannot be ruled out, especially north of Cody toward
Clark.

Temperatures tonight will not be as cold, as clouds continue to
increase over the area this evening. Light snow will be possible
over northwest portions this afternoon and evening, but
accumulations will remain light. Snow will increase just in time to
ring in the new year, spreading southward during this time. The
heaviest snow will occur during the morning Wednesday, continuing
through the day and becoming light late Wednesday night. Snow
chances will also increase across southern portions early Wednesday
morning, staying more showery in nature through the day. Blowing
snow will be the biggest impact over this area, as winds increase
with gusts of 30 to 40 mph across Sweetwater and southern Lincoln
counties late Wednesday morning and continue through the
overnight hours. Snowfall amounts remain largely unchanged,
however, amounts of 8 inches are possible near Jackson and the
Star Valley. Locally higher amounts up to 11 inches possible.

.LONG TERM...Thursday through Tuesday

The snow in western Wyoming will continue through Friday, with the
mountains still getting a couple of inches each day, but the main
storm will be over. The valleys in the west will see flurries as
well. The Bighorn Mountains and southern Wyoming will also have
chances of light snow on Thursday. The bigger challenge for
Thursday to Saturday will be the wind speeds and direction.
Northwesterly winds on Thursday will switch to southwesterly on
Friday and Saturday with a fast moving short wave trough moving
across the forecast area. Strong, gusty winds will occur along the
mountains, and the southern wind corridor from Rock Springs to
Casper during the period, as well as along most of the mountain
ranges east of the Divide. Snow and blowing snow will impact
travel through Saturday. The one bit of good news is that the
winds and change in primary flow will scour out the cold air in
the basins for a bit of a warmup.

Sunday will see a ridge build across the forecast area for dry,
northwesterly flow, and a decrease in the winds. This will be short-
lived as a new weather system will move in on Monday bringing more
snow to the northwest and west. Models are still not in agreement
for the timing and movement of this system, so confidence is low
for the extreme long range forecast. Temperatures do look to stay
on the warmer side next Monday and Tuesday with light winds.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday)
Issued at 311 PM MST Tue Dec 31 2019

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur at the terminal sites through the period.
Windy conditions at KCPR and KCOD airports will occur through 00Z,
then decrease. Isolated snow showers are expected after 18Z through
06Z with local MVFR conditions. Mountains will be obscured at times
due to snow and lower clouds.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Snow will occur in the western mountains through the period. Expect
mountains to be frequently obscured. The KJAC airport will see snow
as well through Wednesday night, decreasing after 06Z Thursday. The
other terminals in SW WY will see periods of snow Wednesday morning
into the early afternoon with MVFR to IFR conditions at times. Snow
will be decreasing after 03Z Thursday in southwest WY. Expect windy
conditions at KRKS airport through the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Cold and dry conditions, with light winds across most of the area
today. Southwest winds with gusts of 40 to 50 mph will occur this
afternoon across the Wind Corridor from the Red Desert through
southern Johnson County, continuing tonight into Wednesday. These
winds will spread into Sweetwater County Wednesday morning and
continue through the day. Strong winds will also occur in the
Absaroka Mountains and Cody Foothills late tonight into Wednesday,
with gusts as high as 65 mph in the mountains and 55 mph in the
foothills. The next weather system arrives late tonight in the
northwest, spreading south across areas west of the Divide through
the day Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory from 11 PM this evening to 5 AM MST
Thursday for WYZ001-002-025.

Winter Storm Warning from 11 PM this evening to 5 AM MST
Thursday for WYZ012-013-023-024.

&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...AR
FIRE WEATHER...Hulme/LaVoie
Hazardous weather outlook, Dec 31, 10:08 AM MST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1008 AM MST Tue Dec 31 2019

WYZ001>020-022>030-011715-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1008 AM MST Tue Dec 31 2019

...High Wind Warning in effect through this evening for the Green
Mountains...

...Winter Storm Warnings and Winter Weather Advisories in Effect
late Tonight through Thursday Morning for the Western Mountains
and Valleys...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Gusty winds will occur over the Wind Corridor, from the Red Desert
to Casper, as well as along the cody Foothills. Wind gusts of 40
to 50 mph, with locally higher gusts, will occur through the day
today and into tonight. Ground blizzard conditions and wind gusts
over 60 mph will occur near Jeffrey City this afternoon.

.DAYS TWO THROUGH SEVEN...New Years Day through Monday.

New Year's Day...Snow will become widespread across the northwest
mountains and western valleys early with light snow spreading
into southwest and northern Wyoming later in the day.

Strong winds are expected in the Cody Foothills with gusts as high
as 55 mph and in the Wind Corridor from Rock Springs to Casper
with gusts as high as 45 mph.

Thursday through Saturday...Snow will continue in the west and
southwest with increasingly gusty winds. The strongest wind will
be Friday afternoon in the mountains and foothills as well as the
Wind Corridor from Rock Springs to Casper.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged today to report significant
weather conditions, according to standard operating procedures.

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.